Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Br J Dermatol. 2004 May;150(5):966-9.

The effect of inositol supplements on the psoriasis of patients taking lithium: a randomized, placebo-controlled trial.

Author information

  • 1Department of Dermatology, Victoria Hospital, Kirkcaldy, Fife, UK. Lundieallans@aol.com

Abstract

BACKGROUND:

Lithium carbonate is the most widely used long-term treatment for bipolar affective disorders, but its ability to trigger and exacerbate psoriasis can become a major problem in patients for whom lithium is the only treatment option. Inositol depletion underlies the action of lithium in bipolar affective disorders and there are good theoretical reasons why the use of inositol supplements might be expected to help this group of patients.

OBJECTIVES:

To determine whether inositol supplements improve the psoriasis of patients on lithium therapy.

METHODS:

Fifteen patients with psoriasis, who were taking lithium, took part in a randomized, double-blind, placebo-controlled, crossover clinical trial comparing the effect of inositol supplements with those of a placebo (lactose). Changes in the severity of their psoriasis were measured by Psoriasis Area and Severity Index scores recorded before and after the different courses of treatment. The effect of inositol supplements on the psoriasis of 11 patients who were not taking lithium was evaluated in the same way.

RESULTS:

The inositol supplements had a significantly beneficial effect on the psoriasis of patients taking lithium. No such effect was detected on the psoriasis of patients not on lithium.

CONCLUSIONS:

The use of inositol supplements is worth considering for patients with intractable psoriasis who need to continue to take lithium for bipolar affective disorders.

PMID:
15149510
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk